Wildfire, Riverside
- When
- July 16, 12:19 PM PST to 6:00 PM PST
- Where
- Riverside County, 35 mi E of Temecula
- Reported by
- GOVT OFFICIAL
- Coordinates
- 33.744, -115.994 (the zone’s center; the record gives no point)
The "Coyote Fire" was started by lightning just north of the Riverside/San Diego County line. This fire burned 18,705 acres before being contained.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGX wrote it up.
The "Coyote Fire" was started by lightning just north of the Riverside/San Diego County line. This fire burned 18,705 acres before being contained. Although mostly in remote terrain, the fire destroyed two houses and 11 other buildings, and forced the evacuation of 600 campers and residents, as it burned across a Boy Scout Camp and into Chihuahua Valley. More than 2100 fire fighters were assigned to control this fire. The cost of fighting the fire was $10.3 million. At least 7 other fires were started by lightning on July 16, 2003 but these were quickly put out.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Jul 16, 8:15 AM PST, 4 hours 4 minutes earlier.
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA 915 AM PDT WED JUL 16 2003 .SYNOPSIS...INCREASING MONSOON MOISTURE FROM THE EAST WILL BRING PARTLY CLOUDY SKIES THROUGH THURSDAY ALONG WITH AFTERNOON THUNDERSTORMS FOR THE MOUNTAINS. MORE CLOUDS AND SHOWERS AND A CHANCE OF THUNDERSTORMS FOR FRIDAY INTO SATURDAY AS THE REMNANTS OF CLAUDETTE MOVE ACROSS SOUTHERN CALIFORNIA. .DISCUSSION...UPDATED THE ZONE FORECAST FOR A HIGHER CHANCE OF SHOWERS AND THUNDERSTORMS FOR ALL AREAS TODAY. A BAND OF DYNAMICALLY DRIVEN PRECIPITATION IS ROTATING THROUGH OUR AREA FROM THE SOUTHEAST. SHOWERS AND THUNDERSTORMS ARE WITHIN THIS BAND AND A FEW SHOWERS MAY EVEN CARRY OVER TO THE WEST SIDE OF THE MOUNTAINS. SINCE DRY THUNDERSTORMS WILL BE MORE WIDESPREAD...THE FIRE WEATHER WATCH TURNED INTO A RED FLAG WARNING THIS MORNING. A DRIER SLOT FOLLOWS TONIGHT...THEN MORE TRADITIONAL AFTERNOON CONVECTION IS EXPECTED THU. THE REST OF THIS DISCUSSION IS EXACTLY THE 330 AM DISCUSSION. HIGH PRESSURE CENTERED OVR CO WL SHIFT SLOWLY WESTWARD THRU SAT...BEING CENTERED NR THE FOUR CORNERS FOR SAT INTO THE MIDDLE OF NEXT WEEK. MID LVL MONSOONAL MSTR WL CONTINUE TO GRADUALLY SPREAD WESTWARD INTO SRN CA TODAY AND THU WITH A LTL GREATER THUNDERSTORM COVERAGE OVR THE MTNS EACH AFTERNOON. THE GFS BRINGS EXTENSIVE MID AND HIGH LVL MSTR FM THE REMNANTS OF CLAUDETTE ACROSS SRN CA FRI INTO SAT. SOME PRECIPITATION IS POSSIBLE W OF THE MTNS ON THESE DAYS. HAVE HIGHEST POPS OVR THE MTNS AND DESERTS FOR FRI AND SAT...BUT COVERAGE OF THUNDERSTORMS COULD BE REDUCED SOMEWHAT DEPENDING ON HOW MUCH MID AND HIGH CLOUD COVER FM THIS MSTR CUTS AFTERNOON HEATING. THE MSTR THINS SOME FOR SUNDAY THRU TUESDAY... BUT WITH A GENERALLY FAVORABLE PATTERN FOR AFTERNOON AND EVENING THUNDERSTORMS OVR THE MTNS AND DESERTS. .SAN...RED FLAG WARNING...SEE LAXRFWSGX. MARTIN/MM
CAZ042-043-048-050-055>058-060>062-171300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 600 AM PDT WED JUL 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE OVER THE MOUNTAINS THIS AFTERNOON AND EVENING. A RED FLAG WATCH IS POSTED FOR THE MOUNTAINS AS DRY LIGHTNING AND GUSTY WINDS FROM THE THUNDERSTORMS COULD CAUSE DANGEROUS FIRE CONDITIONS. .DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESNDAY THUNDERSTORMS ARE POSSIBLE OVER THE MOUNTAINS EACH AFTERNOON AND EVENING. MARTIN
The national radar mosaic for the moment the first event began.
2 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365778, 5365777.